Arizona, 2011

Damaging Wind in Arizona, September 6, 2011

September 6, 2011 · NWS FGZ · 1 event in 1 county or zone

Thunderstorm winds stripped the needles off juniper trees about 12 miles west of Snowflake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorm winds stripped the needles off juniper trees about 12 miles west of Snowflake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 6, 9:42 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 6, 9:42 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
942 AM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS
A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS AND COOLER TERMPERATURES. DRIER CONDITIONS WILL RETURN
FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR
NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...A NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND
THUNDERSTORMS RUNNING FROM KAYENTA TO BAGDAD WILL CONTINUE TO MOVE
SLOWLY EASTWARD THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO
A LARGE PORTION OF NORTHERN ARIZONA. THESE STORMS WILL BE DEVELOPING
IN AND MOVING THROUGH A WARM AND MOIST ENVIRONMENT...SO ONLY
MODERATE TO HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE STORMS SO
FAR TODAY HAVE BEEN LOW-TOPPED WARM CORE SYSTEMS DUMPING 0.25 TO
0.35 INCHES OF RAIN IN 30 TO 45 MINUTES. THIS TREND SHOULD CONTINUE
FOR THE HEAVIER SHOWERS THROUGH THE REMAINER OF THE DAYTIME HOURS.
THE CURRENT FORECAST PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED AT
THIS TIME.

&&

.PREVIOUS DISCUSSION/3:30 AM MST/...AT 3 AM...THE TROUGH AXIS WAS
LOCATED FROM NORTHERN UT INTO SOUTHERN NV AND WAS SLOWLY MOVING
EASTWARD. DEEP MOISTURE HAS BEEN DRAWN NORTHWARD INTO THE STATE OVER
THE PAST 24 HRS...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AT
TIMES. ONE AREA OF RAIN AND ISOLATED STORMS WAS LOCATED OVER APACHE
AND NAVAJO COUNTIES AND SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM
THIS MORNING. THE OTHER AREA OF PRECIP ASSOCIATED WITH THE TROUGH
STRETCHED ACROSS NW ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU.
AS THE TROUGH CLIPS THE STATE TODAY...EXPECT A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME
STRONG...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. THE LIMITING FACTOR
ON ANY STRONGER STORMS TODAY WILL BE THE AMOUNT OF CLOUD COVER
KEEPING SURFACE TEMPERATURES COOLER.

WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM
THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO
SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER
NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED
ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO
DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY
STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR
REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH
DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH
THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS
THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR
SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL
KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 18Z PACKAGE...A TROUGH MOVING THROUGH ARIZONA
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
THE HIGHEST COVERAGE FOR STORMS WILL OCCUR ALONG A CLOUD BAND AHEAD
OF THE TROUGH AXIS CURRENTLY LOCATED OVER COCONINO AND YAVAPAI
COUNTIES MOVING SLOWLY EASTWARD. SHOWER ACTIVITY WILL LIKELY
DECREASE IN COVERAGE TO ISOLATED AFTER 03Z...WITH SCATTERED SHOWERS
CONTINUING OVERNIGHT IN THE WHITE MOUNTAINS REGION. MVFR/LCL IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER
STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK/JJ
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 6, 9:43 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLOOD            FLAGSTAFF               35.19N 111.62W
09/06/2011                   COCONINO           AZ   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
            HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
            HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
            MODERATE FLOW THROUGH PAINTBRUSH WASH.

&&

EVENT NUMBER FGZ1100231

RICKEY

The radar

The Flagstaff radar (KFSX), 74 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navajo

When
September 6, 1:30 PM MST
Where
Navajo County, 4.65 mi NNE of Aripine to 4.35 mi N of Aripine
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
34.463, -110.400

The National Forest Service reported wind damaged juniper trees with needles missing along a 3/4 mile stretch of State Route 277 about a mile west of Forest Service Road 332.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348484.